Lightning, El Paso
- When
- August 6, 6:45 PM MST
- Where
- El Paso County, 3 mi SW of Colorado Spgs
- Property damage
- $20,000
- Reported by
- Newspaper
- Coordinates
- 38.796, -104.855
Lightning caused a house fire on the southwest side of Colorado Springs. A firefighter was slightly injured while working the fire.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PUB wrote it up.
Lightning caused a house fire on the southwest side of Colorado Springs. A firefighter was slightly injured while working the fire.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before the first event at Aug 6, 2:10 PM MST, 4 hours 35 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PUEBLO CO 310 PM MDT THU AUG 6 2009 .SHORT TERM... (TONIGHT AND FRIDAY) ...STRONG TO SEVERE STORMS POSSIBLE NORTH OF HIGHWAY 50 THIS EVENING... MAIN SHORT TERM FOCUS IS ON THE POTENTIAL FOR SEVERE WEATHER LATE THIS AFTERNOON AND EVENING. MODEST CAP OUT EAST HAS LARGELY ERODED...AND SHORT WAVE DISTURBANCE OVER NM IS BEGINNING TO LIFT TO THE N AND E THIS AFTERNOON OVR CO. WARM FRONT APPEARS TO BE RACING FAIRLY QUICKLY N HOWEVER...AND THIS MAY LIMIT THE SVR THREAT TO THE NERN ZONES...PARTICULARLY EL PASO...CROWLEY...AND KIOWA COUNTIES. POSITION OF BOUNDARY AS OF 230 PM APPEARS TO BE VCNTY KVTP TO KLHX TO KLAA. DEWPOINTS S OF THE FRONT ARE IN THE 30S...WHILE STILL SEEING SOME 50S AND 60S N OF THE FRONT...LEADING TO CAPE IN THE 2000 J/KG RANGE. DEEP LAYER SHEAR SHOULD INCREASE FROM 30-40 KTS AS THE UPPER SYSTEM TO THE WEST GETS CLOSER. ISOLD POPS OVR THE PLAINS AND SCT FOR THE MTS LOOKS ON TARGET FOR THIS EVE. NAM HINTS AT POSSIBILITY OF QPF PERSISTING OVR THE FAR ERN ZONES THRU FRI AM...BUT WILL KEEP EXPLICIT MENTION OUT OF THE ZONES FOR NOW. FRI...SWRLY FLOW REALLY PICKS UP AND IT LOOKS PRETTY DRY. HAVE REMOVED MENTION OF PRECIP FROM THE HIGH VALLEYS AND PLAINS...WITH THE BEST SHOT OF ISOLD AFTERNOON CONVECTION BEING OVR THE MTS AND HYR TRRN. TEMPS SHOULD REBOUND NICELY INTO THE UPPER 90S FOR THE PLAINS. FIRE DANGER WILL BE ON THE INCREASE...BUT CURRENTLY IT LOOKS LIKE RH AND WINDS WILL FALL JUST ABOVE AND BELOW RED FLAG CRITERIA...RESPECTIVELY. JUST A GENERALLY DRY AND WARM SUMMER DAY OVERALL. ROSE .LONG TERM... (FRIDAY NIGHT THROUGH NEXT THURSDAY) STILL LOOKS WARM AND DRY SATURDAY UNDER THE DRY SLOT...AS UPPER TROUGH LIFTS OUT OF THE ROCKIES AND INTO THE NORTHERN PLAINS. SHOULD SEE MAINLY BREEZY CONDITIONS AS UPPER JET ROTATES BY TO THE NORTH...THOUGH AT THIS POINT SPEEDS LOOK TO REMAIN BELOW CRITICAL THRESHOLD FOR FIRE WEATHER HIGHLIGHTS. MODEST COOLING AT 700 MB WILL LIKELY BE OFFSET BY DEEP MIXING AND DOWNSLOPE ON THE PLAINS...SO LITTLE CHANGE IN MAX TEMPS IS FORECAST. MODELS CONTINUE TO TREND FASTER WITH COLD FRONTAL PASSAGE ON SUNDAY...WITH 18Z NAM 6 HOURS FASTER THAN THE 12Z RUN. AS A RESULT OF THE FASTER FRONTAL PASSAGE...18Z NAM BREAKS OUT PRECIP OVER THE EASTERN PLAINS SUNDAY AFTERNOON...AS LOW LEVEL MOISTURE SURGES BACK WESTWARD. GFS SOLUTION REMAINS DRY...WITH TSRA FARTHER EAST IN KANSAS. FOR NOW...LEFT INTACT THE CURRENT DRY FORECAST FOR SUNDAY...WITH LOW POPS FOR SUNDAY EVENING OVER THE EASTERN MOUNTAINS AND PLAINS. MAY NEED TO REVISIT THIS IF FASTER MODEL SOLUTIONS PERSIST. COOLED MAX TEMPS SLIGHTLY FOR SUNDAY AFTERNOON AS COOLER AIR FILTERS SOUTH. FOR EARLY NEXT WEEK...UPPER RIDGE WANDERS BACK WESTWARD...WITH SURFACE BOUNDARY SOMEWHERE OVER THE EASTERN PLAINS THROUGH WEDNESDAY. IN GENERAL...PATTERN APPEARS FAVORABLE FOR DAILY BOUTS OF TSRA OVER THE EAST...THOUGH PICKING WHICH DAY WILL SEE GREATEST COVERAGE IS TOUGH AT THIS POINT. WILL SPREAD THE USUAL SUMMERTIME ISOLATED POPS OVER MOST OF THE EASTERN MOUNTAINS AND PLAINS...KEEPING AREAS ALONG THE CONTINENTAL DIVIDE MOSTLY DRY THROUGH WEDNESDAY. BY LATE WEEK...UPPER HIGH MAY DRIFT FAR ENOUGH EAST TO ALLOW A RETURN OF MONSOON MOISTURE AT LEAST THE WESTERN MOUNTAINS...WITH A CORRESPONDING WESTWARD SHIFT OF TSRA CHANCES THU AND BEYOND. TEMPS THROUGH THE WEEK SHOULD REMAIN NEAR TO A COUPLE DEGREES ABOVE SEASONAL AVERAGES. --ETP && .AVIATION...ISOLD TO SCT TS POSSIBLE LATE THIS AFTERNOON AND EVE OVR THE TAF SITES...WHICH COULD RESULT IN SOME BRIEF LCL MVFR CONDITIONS. OTHERWISE...MAIN AVN CONCERN WILL BE BREEZY CONDITIONS DEVELOPING ON FRI AS SOUTHWEST WINDS INCREASE AHEAD OF AN APPROACHING STORM SYSTEM OVER THE NORTHERN ROCKIES THIS WEEKEND. ROSE && .PUB WATCHES/WARNINGS/ADVISORIES... NONE. && 44/10
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PUEBLO CO 652 AM MDT THU AUG 6 2009 COZ058>089-093>099-071300- WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT- LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT- EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT- WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT- CENTRAL CHAFFEE COUNTY BELOW 9000 FT- WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT- SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT- SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT- LA GARITA MOUNTAINS ABOVE 10000 FT- UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT- EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT- DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT- ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT- SOUTHERN SAN LUIS VALLEY- NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT- NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET- SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT- SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT- NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT- WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT- WET MOUNTAIN VALLEY BELOW 8500 FEET- WET MOUNTAINS BETWEEN 6300 AND 10000 FT- WET MOUNTAINS ABOVE 10000 FT- TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN 7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT- CANON CITY VICINITY/EASTERN FREMONT COUNTY- NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500 FT- COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT- WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT- TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT- CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY- EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY- EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY- LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY- 652 AM MDT THU AUG 6 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO. .DAY ONE...TODAY AND TONIGHT ISOLATED TO SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS THE MOUNTAINS LATE THIS MORNING AND SPREAD ACROSS THE SOUTHEAST PLAINS DURING THE AFTERNOON. THE MAIN THREAT FROM THUNDERSTORMS WILL BE LOCALIZED WIND GUSTS UP TO 50 MPH...DANGEROUS CLOUD TO GROUND LIGHTNING...AND BRIEF HEAVY RAINFALL. HOWEVER...ONE OR TWO STORMS ACROSS PORTIONS OF THE SOUTHEAST PLAINS COULD BECOME SEVERE...WITH HAIL UP TO 1 INCH IN DIAMETER...WIND GUSTS UP TO 60 MPH AND LOCALLY HEAVY RAINFALL. THE MOST LIKELY AREA FOR SEVERE THUNDERSTORMS THIS AFTERNOON WILL BE ACROSS EL PASO AND KIOWA COUNTIES. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY ISOLATED THUNDERSTORMS WILL BE POSSIBLE FRIDAY...THEN AGAIN SUNDAY NIGHT THROUGH WEDNESDAY...ESPECIALLY OVER THE HIGHER TERRAIN. THE PRIMARY THREATS WITH THE THUNDERSTORMS EACH DAY WILL BE BRIEF WIND GUSTS UP TO 50 MPH AND HAZARDOUS CLOUD TO GROUND LIGHTNING. .SPOTTER INFORMATION STATEMENT... WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE POSSIBLE ACROSS THE SOUTHEAST PLAINS AFTER 200 PM. 31/27
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 203 PM MDT THU AUG 6 2009 COZ093-097-062030- LA JUNTA VICINITY/OTERO COUNTY-LAS ANIMAS VICINITY/BENT COUNTY- 203 PM MDT THU AUG 6 2009 ...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR... CENTRAL BENT COUNTY IN SOUTHEAST COLORADO EAST CENTRAL OTERO COUNTY IN SOUTHEAST COLORADO AT 201 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 11 MILES EAST OF HIGBEE...OR 19 MILES SOUTHEAST OF LA JUNTA...WHICH WAS MOVING TOWARD THE NORTHEAST AT 20 MPH. LOCATIONS IMPACTED INCLUDE... JOHN MARTIN RESERVOIR. PENNY TO NICKEL SIZE HAIL IS EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. SR
The Pueblo radar (KPUX), 69 km away, was scanning. The volume nearest the first event began at 01:45 UTC.
1 lightning. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2009Every state in 2009This day in weather historyWarnings in Colorado, August 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 191132.